Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 41, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 24, 2008, 9:22 AM CDT for 9 counties in Missouri. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2008, 9:22 AM CDT (14:22 UTC)
- Expired
- Jul 24, 2008, 3:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adair County, MO, Daviess County, MO, Grundy County, MO, Harrison County, MO, Linn County, MO, Macon County, MO, Mercer County, MO, Putnam County, MO, Sullivan County, MO
The radar
The Pleasant Hill radar (KEAX), 166 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 9:50 AM CDT | FLASH FLOOD | 3 S Hatfield, MO | 6 INCHES OF WATER FLOWING ACROSS HIGHWAY D LOCATED AROUND 4 MILES NORTH OF MARTINDALE. |
| Jul 24, 12:08 PM CDT | FLASH FLOOD | 3 W Milan, MO | STATE HIGHWAY PP CLOSED DUE TO HIGH WATER |
| Jul 24, 12:57 PM CDT | FLASH FLOOD | 1 E Modena, MO | STATE HIGHWAY D CLOSED DUE TO HIGH WATER |
| Jul 24, 1:22 PM CDT | FLASH FLOOD | Trenton, MO | MUDDY CREEK AT TRENTON FLOODING PARTS OF AIRPORT |
| Jul 24, 1:42 PM CDT | FLASH FLOOD | 5 Sw Trenton, MO | WATER RESCUE ALONG WOLF CREEK 5 MILES SW OF TRENTON |
| Jul 24, 2:07 PM CDT | FLASH FLOOD | 1 Se Macon, MO | STATE HIGHWAY PP CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 831 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 241424
FFWEAX
MOC001-061-079-081-115-121-129-171-211-242030-
/O.NEW.KEAX.FF.W.0041.080724T1422Z-080724T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
922 AM CDT THU JUL 24 2008
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRUNDY COUNTY IN NORTH CENTRAL MISSOURI
HARRISON COUNTY IN NORTH CENTRAL MISSOURI
MACON COUNTY IN NORTH CENTRAL MISSOURI
MERCER COUNTY IN NORTH CENTRAL MISSOURI
NORTHEASTERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI
NORTHERN LINN COUNTY IN NORTH CENTRAL MISSOURI
PUTNAM COUNTY IN NORTH CENTRAL MISSOURI
SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI
WESTERN ADAIR COUNTY IN NORTHEAST MISSOURI
* UNTIL 330 PM CDT THURSDAY
* AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED TO TRAIN ACROSS
THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT TWO TO UPWARDS OF
FOUR INCHES OR RAIN HAD ALREADY FALLEN ACROSS THE WARNED
AREA...WITH ANOTHER INCH TO INCH AND A HALF OF RAIN POSSIBLE THIS
MORNING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BETHANY...LA PLATA...MACON...MILAN...TRENTON...UNIONVILLE...
ATLANTA...BEVIER...BROWNING...BUCKLIN...CAINSVILLE...CALLAO...
EAGLEVILLE...GALT AND GILMAN CITY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3986 9230 3961 9230 3961 9249 3970 9274
3996 9338 3998 9374 4015 9422 4057 9425
4058 9296
$$
MAS2 follow-up statements
000
WGUS73 KEAX 241817
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
116 PM CDT THU JUL 24 2008
MOC001-061-079-081-115-121-129-171-211-242030-
/O.CON.KEAX.FF.W.0041.000000T0000Z-080724T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN MO-MACON MO-DAVIESS MO-GRUNDY MO-ADAIR MO-SULLIVAN MO-
HARRISON MO-MERCER MO-PUTNAM MO-
116 PM CDT THU JUL 24 2008
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR PUTNAM...MERCER...
HARRISON...SULLIVAN...GRUNDY...NORTHEASTERN DAVIESS...MACON AND
NORTHERN LINN COUNTIES IN NORTH CENTRAL MISSOURI...AND WESTERN ADAIR
COUNTY IN NORTHEAST MISSOURI UNTIL 330 PM CDT...
AT 103 PM CDT...RADAR RAINFALL ESTIMATES ALONG WITH OBSERVED
RAINFALL VALUES INDICATE THAT MUCH OF THE WARNED AREA HAS RECEIVED 2
TO 4 INCHES OF RAIN SINCE EARLY THIS MORNING. LOCALLY HIGHER AMOUNTS
IN EXCESS OF 5 INCHES WERE ESTIMATED ACROSS NORTHERN SECTIONS OF
HARRISON COUNTY INTO NORTHWEST MERCER COUNTY. NUMEROUS ROADS ACROSS
THE REGION WERE BECOMING WATER COVERED WITH SEVERAL STATE HIGHWAYS
CLOSED DUE TO HIGH WATER. MORE SPECIFICALLY...HIGHWAY 46 AND HIGHWAY
M WERE CLOSED IN HARRISON COUNTY. HIGHWAY PP IN SULLIVAN COUNTY WAS
ALSO REPORTED CLOSED...AND IN MERCER COUNTY HIGHWAY D WAS CLOSED.
ADDITIONAL COUNTY ROADS ARE LIKELY CLOSED ACROSS THE REGION.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.
LAT...LON 3986 9230 3961 9230 3961 9249 3970 9274
3996 9338 3998 9374 4015 9422 4057 9425
4058 9296
$$
SAW000
WGUS73 KEAX 242028
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
326 PM CDT THU JUL 24 2008
MOC001-061-079-081-115-121-129-171-211-242041-
/O.EXP.KEAX.FF.W.0041.000000T0000Z-080724T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN MO-MACON MO-DAVIESS MO-GRUNDY MO-ADAIR MO-SULLIVAN MO-
HARRISON MO-MERCER MO-PUTNAM MO-
326 PM CDT THU JUL 24 2008
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR PUTNAM...MERCER...
HARRISON...SULLIVAN...GRUNDY...NORTHEASTERN DAVIESS...MACON AND
NORTHERN LINN COUNTIES IN NORTH CENTRAL MISSOURI...AND WESTERN ADAIR
COUNTY IN NORTHEAST MISSOURI WILL BE ALLOWED TO EXPIRE AT 330 PM
CDT...
THIS WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING WHICH IS IN
EFFECT UNTIL 330 PM ON FRIDAY. FLOODING CONTINUES ACROSS THIS REGION
AND ADDITIONAL RAINFALL IS EXPECTED THROUGH THE OVERNIGHT HOURS.
LAT...LON 3986 9230 3961 9230 3961 9249 3970 9274
3996 9338 3998 9374 4015 9422 4057 9425
4058 9296
$$
SAWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 6:10 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 24, 6:10 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 610 AM CDT THU JUL 24 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /417 AM CDT THU JUL 24 2008/ ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPING EARLY THIS MORNING ACROSS PORTIONS OF EASTERN NEBRASKA...WESTERN IOWA INTO NORTHERN MISSOURI. 35KT LLJ NOSING INTO THIS AREA CONTINUES TO FEED THIS ACTIVITY AS IT GRADUALLY ROUNDS THE UPPER RIDGE AND DIVES SOUTHEASTWARD. EXPECTING THE BULK OF THE PRECIP TO CONTINUE TO EDGE SOUTHWARD INTO NORTH CENTRAL AND NORTHEAST MISSOURI THIS MORNING AS THE LLJ VEERS KEEPING THE BEST MOISTURE AND LIFT ACROSS THIS AREA AS DEPICTED ON THE 310K ISENTROPIC SFC. CORFIDI VECTORS TEND TO BRING THIS COMPLEX ALMOST DUE SOUTH WITH TIME...HOWEVER...ACTIVITY ACROSS MOST OF NEBRASKA HAS HAD A DIFFICULT TIME SUSTAINING ITSELF WITH A CLOSER PROXIMITY TO THE UPPER RIDGE AXIS. HAVE KEPT HIGHEST POPS THIS MORNING ACROSS NORTHERN AND EASTERN COUNTIES AS TRAJECTORIES TEND TO TAKE THIS ACTIVITY AROUND THE EDGE OF THE RIDGE. WITH THE BETTER INSTABILITY REMAINING WELL TO THE WEST OF THE PRECIP AXIS...STORMS HAVE STRUGGLED IN INTENSITY THUS FAR. THEREFORE...WITH ONLY MODEST DEEP LAYER SHEAR AND MARGINAL LAPSE RATES...NOT EXPECTING MUCH IN THE WAY OF SEVERE ACTIVITY THROUGH THE REMAINDER OF THE MORNING. HOWEVER...THE THREAT FOR HEAVY RAINFALL WILL EXIST AS TRAINING CELLS HAVE PRODUCED COPIOUS AMOUNTS OF RAIN ACROSS PORTIONS OF IOWA WITH THE CRESTON, IA STATION RECEIVING 2.53 INCHES IN AN HOUR. EXPECT THE CONVECTIVE COMPLEX WILL CONTINUE SOUTH AND EAST THROUGH THE MORNING BEFORE TAPERING DOWN TOWARD THE AFTERNOON HOURS AS THE LLJ WEAKENS. SEVERAL BOUNDARIES WILL LIKELY BE LEFT OVER FROM THIS MORNINGS ACTIVITY AND IF THE AIR MASS CAN SUFFICIENTLY RECOVER...CANNOT RULE OUT SOME SCATTERED SHOWERS/THUNDERSTORMS BY LATER THIS AFTERNOON AS THE NEXT IN A SERIES OF UPPER LEVEL IMPULSES APPROACHES THE AREA. UPPER LEVEL RIDGE AXIS SHIFTS FURTHER SOUTH AND WEST BY TONIGHT WITH SEVERAL IMPULSES CONTINUING TO TOP THE RIDGE CREST. THIS SHOULD RESULT IN BETTER RAIN CHANCES BY LATER TONIGHT AS A SFC LOW DEEPENS ACROSS THE CENTRAL HIGH PLAINS WITH A FRONTAL BOUNDARY BECOMING ESTABLISHED ALONG THE KANSAS/NEBRASKA BORDER. THIS LOOKS TO PLACE EASTERN KANSAS/WESTERN MISSOURI IN A MORE FAVORABLE ALIGNMENT AS CONVECTION MOVES EASTWARD AROUND THE RIDGE PERIPHERY. IN ADDITION...30-40KT LLJ SHOULD HELP SUSTAIN ACTIVITY TONIGHT AS IT NOSES INTO SOUTHEASTERN NEBRASKA/NW MISSOURI OVERNIGHT. BEYOND TONIGHT...MODELS SUGGESTING SEVERAL MORE DISTURBANCES TO TRAVERSE THE AREA WARRANTING AT LEAST SLIGHT CHC TO CHC POPS FOR THE NEXT SEVERAL DAYS. HOWEVER...CONFIDENCE REMAINS LOW ON THE BEST PERIOD FOR SUBSTANTIAL RAIN AS IS USUALLY INDICATIVE OF THIS TYPE OF PATTERN. DEROCHE && .AVIATION... FOR THE 12Z TAFS...MORNING CONVECTION OCCURRING ON THE NOSE OF THE LOW LEVEL JET WILL STAY EAST OF THE TAF SITES. LATER THIS AFTERNOON WITH A FRONTAL BOUNDARY EXPECTED TO BE LIFTING INTO NORTHWEST MISSOURI...WE MAY START TO SEE CONVECTION DEVELOPING IN ITS VICINITY...THEN WORK ITS WAY SOUTHEAST OVERNIGHT AIDED BY AN WEAK UPPER LEVEL WAVE. WILL GO WITH THE BETTER CHANCES OF THUNDER CLOSER TO WHERE SURFACE FRONT IS EXPECTED TO BE IN NORTHWEST MISSOURI. PC && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Jul 24, 5:59 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 559 AM CDT THU JUL 24 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 559 AM CDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM COMPLEX WILL CONTINUE TO AFFECT PORTIONS OF NORTHERN AND CENTRAL MISSOURI THROUGH THE REMAINDER OF THE MORNING. THE MAIN THREAT WITH THIS ACTIVITY WILL BE HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AS INSTABILITY INCREASES ACROSS THE OUTLOOK AREA. THE MAIN THREAT WITH ANY STORM THAT DEVELOPS WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TONIGHT ACROSS PORTIONS OF SOUTHERN NEBRASKA. THIS ACTIVITY MAY THEN MOVE SOUTHEASTWARD INTO NORTHWESTERN MISSOURI AND NORTHEAST KANSAS OVERNIGHT. THE POTENTIAL WILL EXIST FOR LARGE HAIL AND DAMAGING WINDS WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY WITH THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME STRONG. ADDITIONAL THUNDERSTORMS MAY AGAIN DEVELOP FURTHER WEST ACROSS THE CENTRAL PLAINS AND MOVE EASTWARD OVERNIGHT. THIS ACTIVITY MAY PRODUCE DAMAGING WINDS AND LARGE HAIL AS IT REACHES EASTERN KANSAS AND WESTERN MISSOURI. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL RETURN SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND NIGHT. DEROCHE
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:31 AM CDT | Areal Flood Advisory | EAX | Grundy, Harrison, Mercer, Putnam, Sullivan | 6 hr |
| Jul 24, 8:00 AM CDT | Areal Flood Advisory | EAX | Adair, Linn, Macon, Sullivan | 6 hr |
| Jul 24, 9:48 AM CDT | River Flood Warning | EAX | Linn, Livingston | 7 days |
| Jul 24, 9:48 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 10 days |
| Jul 24, 11:26 AM CDT | Areal Flood Advisory | EAX | Linn, Livingston | 4 hr |
| Jul 24, 12:16 PM CDT | Flash Flood Warning | EAX | Linn, Livingston | 3 hr |
| Jul 24, 1:28 PM CDT | River Flood Warning | EAX | Grundy, Livingston | 44 hr |
| Jul 24, 1:50 PM CDT | Areal Flood Warning | EAX | Worth | 48 hr |
| Jul 24, 2:33 PM CDT | River Flood Warning | EAX | Chariton, Macon | 8 days |
| Jul 24, 3:16 PM CDT | Areal Flood Warning | EAX | Adair, Chariton, Daviess, Grundy, Harrison, Linn and 6 more | 24 hr |
| Jul 24, 4:03 PM CDT | Flash Flood Watch | EAX | Adair, Carroll, Chariton, Daviess, Gentry, Grundy and 13 more | 24 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.